ROCHESTER (KTTC) -- Most of us have taken pain-relief medication but a new study may have you thinking twice before reaching for another.
Researchers at Brigham and Women's Hospital found that women who took Ibuprofen or Acetaminophen two or more days per week had an increased risk of hearing loss.
"The drugs are anti-inflammatory. And an anti-inflammatory is going to affect the blood supply to your inner ear. The inner ear, just like all different parts of your body, needs oxygen. So those tiny little hair cells that are in the ear, they can get damaged if they don't get the right oxygen supply," said Mayo Clinic's Douglas Sladen, Ph.D.
Researchers studied more than 62,000 women, ages 31 to 48, for 14 years.
More than 10,000 of them had self-reported hearing loss.
"They had to say whether or not they thought they had hearing problems. So this could either result in an under representation or an overrepresentation of how many women actually did have hearing loss," Sladen said.
Those who took Ibuprofen 2-3 days per week had an increased chance of hearing loss by 13%; women who took it 4-5 days per week saw an increase of 21%; and those who took it 6-7 days per week saw an increase of 24%.
Aspirin was also examined and no association was linked between it and hearing loss.
However, an earlier study did show a link between the two in men.
The study will be published in the September 15 issue of the American Journal of Epidemiology.
All content © Copyright 2001 - 2014 WorldNow and KTTC, a Quincy station.
Persons with disabilities who need assistance with issues relating to the content of this station's public inspection file should contact Administrative Assistant Jodi Neyens at (507) 280-5104. Questions or concerns relating to the accessibility of the FCC's online public file system should be directed to the FCC at 888-225-5322, at 888-835-5322 (TTY) or at firstname.lastname@example.org.